Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 28, 2002, 7:59 PM CDT for Limestone County, Alabama. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 7:59 PM CDT (00:59 UTC)
- Expired
- Apr 28, 2002, 8:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Limestone County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 8:37 PM CDT | Hail 0.75 | Athens, AL | Dime size hail was observed in and around the city of Athens. |
| Apr 28, 8:53 PM CDT | Hail 1 | Mooresville, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
806 WUUS54 KBMX 290059 SVRBHM ALC083-290145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 758 PM CDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 845 PM CDT * AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LESTER...MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:00 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Apr 28, 3:00 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT SUN APR 28 2002 MID/UPPER LEVEL FLAT RIDGE MIGRATES WESTWARD THROUGH 60 HRS AND ALLOWS UPPER FLOW TO BECOME NW ACROSS THE FORECAST AREA. SERIES OF SHORT WAVE TROUGHS ROTATE AROUND THE TOP OF THE RIDGE THROUGH TUESDAY. THIS FLAT RIDGE RETREATS A TAD SOUTH INTO THE EXTENDED...AND AGREE WITH PREVIOUS FORECASTER THAT CHANCES LOOK BETTER FOR RAIN AND THUNDERSTORMS WED NIGHT THROUGH FRIDAY. CAN GEM/ECMWF/AVN ALL PUSH FRONT THROUGH ENTIRE AREA BY FRI TIME FRAME. SURFACE PATTERN EVOLVES SIMILAR TO PREVIOUS WEEKS ACTIVITY BUT WITH A FEW CHANGES. STRONG LOW PRESSURE SYSTEM MOVES UP THROUGH PA THIS AFTERNOON AND SWINGS A COLD FRONT INTO THE REGION. SHORT RANGE MODELS IN CLOSER AGREEMENT TODAY...BRINGING FRONT INTO TN VLY BY 00Z...AND STALLING THE BOUNDARY IN S AL MON AFTERNOON/EVENING. BOUNDARY RETURNS NORTHWARD TUESDAY AS WARM FRONT...WITH AIRMASS AREAWIDE BECOMING MOIST AND UNSTABLE AGAIN. MODELS DIFFER ON PLACEMENT OF FRONTAL BOUNDARIES BEYOND TUESDAY. SHORT WAVE MOVES ACROSS AREA SAME TIME FRAME AS WARM FRONT MOVES NORTHWARD INTO TN VLY TUE....WITH DECENT ISENTROPIC LIFT ON 305K SURFACE...GOOD INSTABILITY AND OMEGA...TSTMS ARE POSSIBLE BUT WILL TRIM BACK MAV POPS A TAD. POPS TONIGHT AND SVR...FRONT MOVES THROUGH NORTHERN ALABAMA TONIGHT. LARGE SCALE ASCENT/UPPER SUPPORT NOT REAL STRONG...BUT GOOD BAROCLINIC ZONE/INSTABILITY WILL LEAD SLGT CHC/CHC POPS. WILL MENTION EVENING ONLY TN VLY. MODEL SOUNDINGS INDICATE POTENTIAL FOR HAIL AND DOWNBURST IF STORMS DEVELOP IN THE TN VLY...AND SOME ROTATION. WILL MONITOR THIS SITUATION CLOSELY. MODEL TEMP GUIDANCE RUNNING FAIRLY CLOSE...THEREFORE WILL REMAIN CLOSE AS IT AGREES WITH ONGOING FORECAST. PRELIM NUMBERS... HSV BB 055/076 056/081 065 753-143 BHM BE 060/079 058/084 067 7522232 MGM BE 065/084 060/087 067 7512231 .BHM...NONE.
In the hours before
Local storm report, Apr 28, 6:02 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM IDER AL 1.75 IN HAIL
04/28/02 DEKALB GOLFBALL SIZE HAIL WAS
REPORTED IN IDER BY STORM
SPOTTERS.Local storm report, Apr 28, 7:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SUN APR 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0726 PM HAZEL GREEN AL 0.75 IN HAIL
04/28/02 MADISON DIME SIZE HAIL WAS
REPORTED IN HAZEL GREEN.
0729 PM ARDMORE AL 1.00 IN HAIL
04/28/02 LIMESTONE QUARTER SIZE HAIL FELL IN
ARDMORE.
0730 PM NEW MARKET AL 1.00 IN HAIL
04/28/02 MADISON QUARTER SIZE HAIL
REPORTED IN NEW MARKET.
0735 PM ARDMORE AL 0.88 IN HAIL
04/28/02 LIMESTONE NICKEL SIZE HAIL WAS
OBSERVED IN ARDMORE.
0740 PM NEW MARKET AL 1.50 IN HAIL
04/28/02 MADISON ONE AND ONE HALF INCH
DIAMETER SIZE HAIL WAS
REPORTED IN NEW MARKET.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:08 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 52 min |
| Apr 28, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 35 min |
| Apr 28, 7:36 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 39 min |
| Apr 28, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 46 min |
| Apr 28, 8:15 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 30 min |
| Apr 28, 8:18 PM CDT | Tornado Warning | BMX | Limestone | 27 min |
| Apr 28, 8:39 PM CDT | Tornado Warning | BMX | DeKalb, Jackson | 66 min |
| Apr 28, 8:55 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 50 min |
| Apr 28, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 48 min |
| Apr 28, 9:13 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 47 min |
| Apr 28, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 33 min |
| Apr 28, 9:34 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 26 min |
| Apr 28, 9:57 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 33 min |
| Apr 28, 11:05 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 25 min |
| Apr 28, 11:19 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 26 min |
| Apr 29, 12:05 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Apr 29, 12:55 AM CDT | Severe Thunderstorm Warning | BMX | Randolph | 35 min |
| Apr 29, 12:58 AM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 47 min |
| Apr 29, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Apr 29, 4:06 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.